Hail, Woodson
- When
- August 10, 4:00 PM CST
- Where
- Woodson County, 6.45 mi WNW of Yates Center
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.930, -95.830
Isolated severe storms occurred over southeast Kansas and the Flint Hills during the evening hours of August 10th, 2018.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated severe storms occurred over southeast Kansas and the Flint Hills during the evening hours of August 10th, 2018.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 1:58 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 258 PM CDT Fri Aug 10 2018 .SHORT TERM...(This evening through Saturday night) Issued at 255 PM CDT Fri Aug 10 2018 Like yesterday, isolated to widely scattered hit- or- miss thunderstorms are expected this afternoon into the evening, mainly across southern and southeast Kansas. The main culprits are a moist, unstable and weakly capped airmass in the vicinity of a weak surface trough/wind shift over southern Kansas, ahead of a mid/upper trough approaching from the north. Given weak flow aloft and deep layer shear, along with decent downdraft CAPE values, the main threats will once again be isolated microburst winds and torrential rainfall rates. Activity should tend to dissipate around or shortly after sunset. Moist/unstable and weakly forced airmass shifts a bit further south for Saturday across Oklahoma, where the best chance exists for another round of afternoon-evening isolated to widely scattered storms. This threat may graze southern portions of KS/OK border counties. .LONG TERM...(Sunday through Friday) Issued at 255 PM CDT Fri Aug 10 2018 As has been advertised for several days now, periodic rounds of showers/thunderstorms will likely impact the Kansas region anytime from Sunday afternoon through Tuesday night/early Wednesday, as a stalled mid/upper low across the southern High Plains gradually ejects east/northeast across Mid-America. Latest model consensus suggests greatest chances will be Monday through Tuesday night. Given the expected high precipitable waters and poor lapse rates, main threats will be areas of locally heavy rain and possible flooding concerns, especially areas that see multiple rounds of storms/heavy rain. Additionally, while a few strong to severe storms cannot be ruled out during mainly the afternoon and evening hours Sunday through Tuesday, relatively poor lapse rates/limited instability and weak/modest shear will likely preclude widespread severe storms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1233 PM CDT Fri Aug 10 2018 Scattered thunderstorms are expected this afternoon mainly across southeast KS and along the OK border. Thus the vicinity wording was left in for KCNU. It is possible that these storms could develop closer to KICT; however, the likelihood is that this activity will stay out of that area. Otherwise aviation concerns are nonexistent thanks to light winds and very minimal cloud cover. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 92 68 89 / 10 0 0 30 Hutchinson 65 90 66 89 / 10 0 0 20 Newton 65 91 67 89 / 10 0 0 20 ElDorado 65 91 67 88 / 10 0 0 30 Winfield-KWLD 67 91 68 87 / 20 10 10 40 Russell 63 91 64 90 / 0 0 0 10 Great Bend 64 92 64 90 / 0 0 0 10 Salina 65 93 66 93 / 0 0 0 10 McPherson 63 90 66 90 / 10 0 0 20 Coffeyville 68 91 69 88 / 30 20 10 40 Chanute 67 91 68 89 / 30 10 10 30 Iola 66 91 67 89 / 30 10 0 30 Parsons-KPPF 68 92 69 89 / 30 10 10 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...VJP
Hazardous Weather Outlook National Weather Service Wichita KS 411 PM CDT Fri Aug 10 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 411 PM CDT Fri Aug 10 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to widely scattered thunderstorms will impact portions of southern and southeast Kansas through about 9 pm. The strongest activity will be capable of 50 to 60 mph downburst winds, small hail and torrential rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms are possible for the Oklahoma border counties of southeast Kansas Saturday afternoon and evening. Isolated strong wind gusts and heavy rain are possible. Chances for thunderstorms will increase across the entire region Sunday afternoon into Sunday night. A few strong storms and some with heavy rainfall are possible. A slow moving area of low pressure looks to bring periodic bouts of showers and thunderstorms to the region Monday through early Wednesday. While widespread severe weather is unlikely, the risk for heavy rainfall and minor lowland flooding will exist. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 324 PM CDT FRI AUG 10 2018 KSZ070-102115- Greenwood KS- 324 PM CDT FRI AUG 10 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Greenwood County in southeastern Kansas... * Until 415 PM CDT. * At 322 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Severy, or 12 miles southeast of Eureka...moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Severy, Fall River, Climax, Fall River Lake, Fall River State Park and Cross Timbers State Park. LAT...LON 3761 9630 3780 9632 3779 9596 3760 9596 TIME...MOT...LOC 2024Z 279DEG 12KT 3766 9618 KETCHAM
Special Weather Statement National Weather Service Wichita KS 419 PM CDT FRI AUG 10 2018 KSZ070-094-102145- Greenwood KS-Elk KS- 419 PM CDT FRI AUG 10 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... South central Greenwood County in southeastern Kansas... Northeastern Elk County in southeastern Kansas... * Until 445 PM CDT. * At 416 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Severy, or 9 miles north of Howard...moving southeast at 5 mph. Small hail and 50 mph winds are possible with this storm. * Locations impacted include... Severy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3763 9636 3771 9620 3756 9603 3747 9632 TIME...MOT...LOC 2118Z 329DEG 5KT 3761 9626 KLEINSASSER
Special Weather Statement National Weather Service Wichita KS 436 PM CDT FRI AUG 10 2018 KSZ071-102215- Woodson KS- 436 PM CDT FRI AUG 10 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Woodson County in southeastern Kansas... * Until 515 PM CDT. * At 434 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles northwest of Yates Center... moving southwest at 10 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Yates Center, Toronto, Rose, Cross Timbers State Park, Toronto Lake and Batesville. LAT...LON 3800 9595 3802 9572 3777 9562 3776 9596 TIME...MOT...LOC 2136Z 028DEG 10KT 3793 9589 KETCHAM
The Topeka radar (KTWX), 124 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Power poles were knocked down along southwest 210 street near Pickrell road.
The public reported the wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779898, 779899, 779900, 779901.